Scared to take Metformin HCI

Softballmom1609
By Softballmom1609 Latest Reply 2014-03-30 21:37:26 -0500
Started 2014-03-29 18:10:41 -0500

I was diagnosed with type 2 diabetes in February 2014. My Ac1 level was 8%. My doctor prescribed metformin 500mg twice a day. I'm terrified of the side effects of this medicine and have not began taking it. I already have problems with diareaha because I also have IBS. I'm afraid if I start taking metformin that it will make my stomach problems much worse. I am so terrified of feeling more sick! Any advice?


8 replies

Softballmom1609
Softballmom1609 2014-03-30 15:02:08 -0500 Report

Thank you everyone for your words of encouragement. I go to the doctor in April and plan to ask him if there are other meds that would not cause so many side effects. I have an anxiety disorder so I guess I do tend to worry more than some. I've ran out of test strips so I cannot check my sugar levels right now but have been trying to eat right and I have lost some weight.

Liisamrie
Liisamrie 2014-03-30 08:28:28 -0500 Report

I was afraid to take the Metformin and carried it around for a week before finally taking one.,I have had IBS and such since I was young and didn't want worse problems. I have had only mild stomach issues with the met. The key is take it with a meal. I take it during lunch, not before or after. Have little or no issues if I do that.
Only been taking it a few weeks now.
Give it a shot, if it causes issues there are other meds. Good luck!

ALBricks
ALBricks 2014-03-30 00:59:53 -0500 Report

Hi Softballmom1609,

I'd second what James says. I would absolutely advise talking to your doctor about alternatives if you are deeply anxious about giving Metformin a try. Feeling in control of your treatment is a key part of succeeding at it.

I've had years of mismanaging my diabetes because I felt like I didn't have a say in my treatment plan, and it always ended in failure. I think the best thing you can do is have an open discussion with your doctor about what you're thinking, and see what options exist. If you're not willing to take a medication or can't stand the side effects, it's not going to work.

Just one last thing. When I first had to make the change from oral meds to insulin, I was full of anxiety, anger, guilt over failure—basically a storm of bad stuff. It ended up being the best thing that has ever happened, and I wish I would've listened to my doc sooner. On the other hand, I was recently prescribed a med that I absolutely did not want to take. I tried it for a little over a week, and having experienced nausea, anxiety, and no impact on my blood sugar, I called my doctor and discontinued it. I guess it comes down to how effective the med is, which impacts how much you're willing to adapt to it w/your lifestyle.

Your concerns are valid, and they need to be addressed for your sake. I hope that you feel empowered to work with your doctor on a solution.

Take care. Wishing you the best!
AL

jayabee52
jayabee52 2014-03-29 22:50:22 -0500 Report

Howdy softball!

You mean you havent taken your Met for the better part of a month, maybe more? How have your Blood Glucose (BG) levels been, or have you stopped testing too?

If you are so freaked out by the side effects you could ask the Dr to put you on another medication. Perhaps even a medium acting insulin. Outside of the injecting yourself in the tummy twice a day, and possible weight gain there is virtually no gastro-intestinal (GI) side effects.

However you don't know you will have GI issues with Met until you try it. You may not be bothered by it at all. I know when I was on Met, I didn't have GI troubles.

Praying you'll get your diabetes under better control somehow

James

Softballmom1609
Softballmom1609 2014-03-29 19:42:47 -0500 Report

I just have heard horror stories and I have frequent episodes of diareaha and always have stomach pain. I just don't want it to get worse. Any advice on oral meds with less stomach side effects?

Kaydoo
Kaydoo 2014-03-29 18:54:01 -0500 Report

I know it's scary, but take the meds and see if it helps
I have stomach ulcers and was worried too, I started at 1 a day and worked up to 2 a day.
Take it with food.
You feel much sicker with high sugar. What is 8% A1c? Is that a British conversion?
Mine was 11.3 and my sugars range from 200 to over 350 on a regular basis

msann
msann 2014-03-29 18:37:28 -0500 Report

HEY SOFTBALLMOM DIABETES IS SCARY ANYWAY SO IF YOU NOT TAKING IT BETTER TALK TO YOUR DOCTOR MAYBE YOU CAN DO DIFFERENT PILL DOESNT HURT TO ASK GOOD LUCK!!!

Next Discussion: FRUITS »